The original notion of dimension for posets is due to Dushnik and Miller and has been studied extensively in the literature. Quite recently, there has been considerable interest in two variations of dimension known as Boolean dimension and local dimension. For a poset P, the Boolean dimension of P and the local dimension of P are both bounded from above by the dimension of P and can be considerably less. Our primary goal will be to study analogies and contrasts among these three parameters. As one example, it is known that the dimension of a poset is bounded as a function of its height and the tree-width of its cover graph. The Boolean dimension of a poset is bounded in terms of the tree-width of its cover graph, independent of its height. We show that the local dimension of a poset cannot be bounded in terms of the tree-width of its cover graph, independent of height. We also prove that the local dimension of a poset is bounded in terms of the path-width of its cover graph. In several of our results, Ramsey theoretic methods will be applied.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Barrera-Cruz, F., Felsner, S., Mészáros, T., Micek, P., Smith, H., Taylor, L., Trotter, W.T.: Separating tree-chromatic number from path-chromatic number. J. Combin. Theory Ser. B 138, 206–218 (2019)
Biró, C., Hamburger, P., Pór, A., Trotter, W.T.: Forcing posets with large dimension to contain large standard examples. Graphs Combin. 32, 861–880 (2016)
Bosek, B., Grytczuk, J., Trotter, W.T.: Local dimension is unbounded for planar posets. arXiv:1712.06099
Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. (2) 41, 161–166 (1950)
Dushnik, B.: Concerning a certain set of arrangements. Proc. Amer. Math. Soc. 1, 788–796 (1950)
Dushnik, B., Miller, E.W.: Partially ordered sets. Amer. J. Math. 63, 600–610 (1941)
Felsner, S., Mészáros, T., Micek, P.: Boolean dimension and Tree-width. arXiv:1707.06114
Felsner, S., Trotter, W.T., Wiechert, V.: The dimension of posets with planar cover graphs. Graphs Combin. 31, 927–939 (2015)
Gambosi, G., Nešetřil, J., Talamo, M.: Posets, Boolean representations and quick path searching. In: Automata, Languages and Programming, 14th International Colloquium, ICALP87, Proceedings, Lecture Note Series in Computer Science, vol. 267, pp 404–424 (1987)
Gambosi, G., Nešetřil, J., Talamo, M.: On locally presented posets. Theoret. Comput. Sci. 70, 251–260 (1990)
Graham, R.L., Rothschild, B.L., Spencer, J.H.: Ramsey Theory, 2nd edn. Wiley, New York (1990)
Hiraguchi, T.: On the dimension of orders. Sci. Rep. Kanazawa Univ. 4, 1–20 (1955)
Hoşten, S., Morris, W.D.: The dimension of the complete graph. Discrete Math. 201, 133–139 (1998)
Howard, D.M., Streib, N., Trotter, W.T., Walczak, B., Wang, R.: Dimension of posets with planar cover graphs excluding two long incomparable chains. J. Combin. Theory Ser. A 164, 1–23 (2019)
Joret, G., Micek, P., Milans, K., Trotter, W.T., Walczak, B., Wang, R.: Tree-width and dimension. Combinatorica 36, 431–450 (2016)
Joret, G., Micek, P., Ossona de Mendez, P., Wiechert, V.: Nowhere dense graph classes and dimension. arXiv:1708.05424
Joret, G., Micek, P., Wiechert, V.: Planar posets have dimension at most linear in their height. SIAM J. Discrete Math. 34(1), 2754–2790 (2017)
Joret, G., Micek, P., Trotter, W.T., Wang, R., Wiechert, V.: On the dimension of posets with cover graphs of tree-width 2. Order 34, 185–234 (2017)
Kelly, D.: On the dimension of partially ordered sets. Discrete Math. 35, 135–156 (1981)
Kim, J., Martin, R.R., Masařík, T., Shull, W., Smith, H., Uzzell, A., Wang, Z.: On difference graphs and the local dimension of posets. arXiv:1803.08641
Kimble, R.J.: Extremal Problems in Dimension Theory for Partially Ordered Sets, Ph.D. Thesis, Massachusetts Institute of Technology (1973)
Kimble, R.J.: Personal communication
Kleitman, D.J., Markovsky, G.: On Dedekind’s problem: The number of isotone Boolean functions, II. Trans. Amer. Math. Soc. 213, 373–390 (1975)
Kozik, J., Krawczyk, T., Micek, P., Trotter, W.T.: Personal communication
Mészáros, T., Micek, P., Trotter, W.T.: Boolean dimension, components and blocks. arXiv:1801.00288
Micek, P., Walczak, B.: Personal communication
Milliken, K.: A Ramsey theorem for trees. J. Combin. Theory Ser. A 26, 215–237 (1979)
Nešetřil, J., Pudlák, P.: A Note on Boolean dimension of posets, irregularities of partitions. Algorithms Combin. 8, 137–140 (1989)
Spencer, J.: Minimal scrambling sets of simple orders. Acta Math. Hungar. 22, 349–353 (1972)
Streib, N., Trotter, W.T.: Dimension and height for posets with planar cover graphs. Europ. J. Comb. 35, 474–489 (2014)
Trotter, W.T.: Irreducible posets with arbitrarily large height exist. J. Combin. Theory Ser. A 17, 337–344 (1974)
Trotter, W.T.: Inequalities in dimension theory for posets. Proc. Amer. Math. Soc. 47, 311–316 (1975)
Trotter, W.T.: Combinatorics and Partially Ordered Sets: Dimension Theory. The Johns Hopkins University Press, Baltimore (1992)
Trotter, W.T., Moore, J.I.: The dimension of planar posets. J. Combin. Theory Ser. B 21, 51–67 (1977)
Trotter, W.T., Walczak, B.: Boolean dimension and local dimension. Elec. Notes Discret. Math. 61, 1047–1053 (2017)
Trotter, W.T., Wang, R.: Planar posets, dimension, breadth and the number of minimal elements. Order 33, 333–346 (2016)
Ueckerdt, T.: Personal communication
Trotter, W.T., Walczak, B., Wang, R.: Dimension and Cut Vertices: An Application of Ramsey Theory, Connections in Discrete Mathematics. In: Butler, S. et al. (eds.) , pp 187–199. Cambridge University Press (2018)
Our work has benefited considerably through collaboration, and a touch of competition, with our colleagues Stefan Felsner, Gwenaël Joret, Tamás Mészáros, Piotr Micek and Bartosz Walczak. Smith was supported in part by NSF-DMS grant 1344199.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Much of the research done by Barrera-Cruz, Smith, and Taylor was completed while they were affiliated with the Georgia Institute of Technology.
About this article
Cite this article
Barrera-Cruz, F., Prag, T., Smith, H.C. et al. Comparing Dushnik-Miller Dimension, Boolean Dimension and Local Dimension. Order 37, 243–269 (2020). https://doi.org/10.1007/s11083-019-09502-6
- Boolean dimension
- Local dimension
- Ramsey theory